Illinois, 2024Flash Flood and Flood in Illinois, September 23, 2024
September 23, 2024 · NWS PAH · 2 events in 2 counties and zones
A SW to NE oriented heavy rainfall band crossed Southern Illinois during the late evening hours of the 23rd. A second band formed ahead of the first, and then merged together resulting in a localized higher rainfall total swath of 3-5 inches from Southeast Jackson County through Northwest Williamson County into Southern Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A SW to NE oriented heavy rainfall band crossed Southern Illinois during the late evening hours of the 23rd. A second band formed ahead of the first, and then merged together resulting in a localized higher rainfall total swath of 3-5 inches from Southeast Jackson County through Northwest Williamson County into Southern Franklin County. The highest observed rainfall total was a CoCoRaHS site 2 miles ESE of Bush, IL which received 4.89 inches. Flash flooding was observed in West Frankfort while areas of standing water were observed further west-southwest. Severe weather potential did not end up materializing with this line, likely due to insufficient clearing and poor mid-level lapse rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 4:37 PM CST, 5 hours 3 minutes earlier. Its key messages:
- Chances for showers and thunderstorms will continue through tonight and the first part of Tuesday. An isolated strong to severe thunderstorm cannot be ruled out. Heavy rain will also be possible.
- A cold front will move through the region Tuesday, bringing a brief spell of dry weather Tuesday night through Wednesday afternoon.
- The remnants of tropical system look to bring rainy and breezy weather beginning Thursday through part or all of the weekend. Locally heavy rain is possible during this time.
Area forecast discussion, Sep 23, 4:37 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
537 PM CDT Mon Sep 23 2024
.KEY MESSAGES...
- Chances for showers and thunderstorms will continue through
tonight and the first part of Tuesday. An isolated strong to
severe thunderstorm cannot be ruled out. Heavy rain will also
be possible.
- A cold front will move through the region Tuesday, bringing a
brief spell of dry weather Tuesday night through Wednesday
afternoon.
- The remnants of tropical system look to bring rainy and breezy
weather beginning Thursday through part or all of the
weekend. Locally heavy rain is possible during this time.
&&
.UPDATE...
Issued at 534 PM CDT Mon Sep 23 2024
Updated Aviation discussion for 00Z TAF Issuance.
&&
.DISCUSSION...
Issued at 253 PM CDT Mon Sep 23 2024
Tonight through Tuesday night...Tricky forecast for near term
part of the forecast, particularly with the potential for severe
thunderstorms. Aloft, there is a positively-tilted longwave
trough moving through the Central Great Plains towards the
region. An H5 shortwave is also embedded within this flow
pattern. At the surface, a weak surface low is located over
eastern MO, with an associated warm front extending through
southeast MO into far southern IL and far western KY. A trailing
cold front extends southward over central and southern MO.
Ongoing elevated convection across the EVV Tri-State will be
exiting the region by 20-21z, but isolated to scattered surface-
based convection will develop through the afternoon hours.
Tonight, as the H5 shortwave approaches, more organized
convection may develop across southeast MO and sweep eastward
through the region of the region. Confidence regarding how
severe tonight's storms will be is low. Surface winds may be
locally-backed to the SE just south the warm front, which could
enhance low-level shear. However, cloud cover is pretty
plentiful, and mid-level lapse rates are very low. The bullish
scenario is that a few low-topped supercells with with a
marginal wind and tornado risk develop over southeast MO and
grow upscale into clusters and bows as they move east, with
primarily a damaging wind risk. The bearish case is that non-
severe clusters of storms develop tonight, with a marginal risk
of localized heavy rain.
By Tuesday morning, the surface cold front will begin to move
through the region, bringing a brief return of dry weather. A
few thunderstorms may develop ahead of the front in the mid to
late morning hours over the EVV Tri-State southward into the KY
Pennyrile. Cannot rule of these storms becoming strong to severe
before exiting the forecast area, but the better severe
thunderstorm environment looks to be across southern IN and
central into southern KY.
Wednesday through Sunday night...Forecast confidence remains low
for the extended part of the forecast. While Wednesday looks to
be the driest day of the next several, the region will still be
under the influence of broad synoptic troughing. This will bring
a modest chance of showers during a good part of the day. Cloud
cover will be fairly plentiful as well. The big question mark
remains how will the remnants of future Tropical System Helen
impact the region after making landfall along the Florida Gulf
Coast sometime late Thursday.
The remnant surface low and tropical moisture may interact with
and eventually be drawn westward into the Lower Ohio Valley by
the deep trough over the Midwest and Mid- South. If this occurs,
rain chances will be plentiful as the disturbance will be very
slow to exit the region. The NBM initialization brings the
heaviest rains to the region Thursday night through Friday
night, with rain chances slowly diminishing over the weekend.
Given the very moist environment, heavy rainfall is possible.
The latest QPF from WPC shows a broad brush of 1.5-3.0" over the
region during this time. The heaviest rainfall totals at this
time look to be over southeast MO, and the lightest amounts are
across the Wabash River Valley. There are a lot of moving parts
to this forecast, and any change in that may significantly
affect the forecast. Check back frequently for updates over the
next 24-48 hours.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 534 PM CDT Mon Sep 23 2024
A quasi-stationary boundary lays across the southern FA at this
writing, just south of the terminals. Expect continued
overrunning of this boundary with scattered showers/storms
offering potential for restricted CIGS/VSBYS thru the night into
tmrw morning. A cold front then makes passage, and ultimately
clears the pcpn chances out, with lingering MVFR to low VFR
bases thru the bulk of the forecast planning hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Sep 23, 3:11 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
411 PM CDT Mon Sep 23 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
411 PM CDT Mon Sep 23 2024 /511 PM EDT Mon Sep 23 2024/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Tonight.
Periods of scattered to numerous thunderstorms are forecast this
evening through the overnight hours. An isolated severe thunderstorm
cannot be ruled out, with damaging winds and large hail being the
main threats. Locally heavy rain will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms Tuesday, mainly across the
Evansville Tri-State area southward into the Kentucky Pennyrile. An
isolated strong gusty thunderstorm cannot be ruled out.
Areas of moderate to heavy rain are forecast Thursday and Friday.
Some minor or nuisance flooding issues are possible, especially in
low-lying or poorly-drained areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DWS
Flash Flood, Franklin
- When
- September 23, 9:40 PM CST to 11:15 PM CST
- Where
- Franklin County, 1.19 mi WNW of West Frankfort to 0.63 mi WSW of West Frankfort
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.907, -88.940
Multiple social media posts and comments reported flash flooding in and around West Frankfort. Radar and rain gauge reports suggest approximately 2 inches of rain in under 90 minutes as two lines of heavy rain merged.
Flood, Jackson
- When
- September 23, 9:40 PM CST to 11:00 PM CST
- Where
- Jackson County, 0.88 mi NNE of Reeds to 1.11 mi NE of Reeds
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.781, -89.163
Photos on social media showed standing water on roads near the Field of Dreams Banquet Facility.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 23, 20241 death · 1 event
- Hail and Damaging Winds in Kentucky, September 23 to 24, 20241.75 in hail · 23 events
- Flood and Heavy Rain in Missouri, September 23, 20246 events
- Coastal Flood in New Jersey, September 23, 20242 events
- Coastal Flood in Delaware, September 23, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215326, 1215327.